Georgia, 2017

Hail and Damaging Winds in Georgia, May 29, 2017

May 29, 2017 · NWS CAE · 4 events in 2 counties and zones

An upper level impulse combined with atmospheric instability and deep layer shear to produce scattered severe thunderstorms that produced wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level impulse combined with atmospheric instability and deep layer shear to produce scattered severe thunderstorms that produced wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 29, 1:45 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 29, 1:45 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Mon May 29 2017

.SYNOPSIS...
Ridging over the region will weaken today as a frontal boundary
slowly pushes into the area. The front will stall just south of
the area late Tuesday and remain across the region through the
weekend. This will keep mainly diurnal chances of showers and
thunderstorms in the forecast each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Plenty of low-level moisture over the area with dewpoints in
the middle to upper 60s. Satellite showing some developing cu
across the upstate and piedmont regions. Moderate instability
begin held in check right now with a warm nose of air around 700
mb, but near term model soundings indicate some cooling at that
level, thus weakening the cap. Shortwave energy moving through
Alabama into Georgia is expected to induce convection across the
region as the cap weakens through afternoon progresses. Models
seem to indicate that convection should form west of the cwa
later in the afternoon, and then progress eastward through the
evening. Best chance for activity appears to be between 22z-05z,
with lingering activity still possible through the night. Will
continue to increase pops from dry into the high chance category
through the afternoon and into the evening hours. Pops diminishing
slowly during the late overnight hours. Lows tonight will be
mostly in the upper 60s to low 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Frontal boundary will continue moving toward the area Tuesday
and stall just south of the forecast area Tuesday night. On
Wednesday the front will remain just south of the area as an
upper level trough swings into the eastern US. Instability on
Tuesday will be moderate with pwat values along and ahead of the
front around 1.75 inches. This will result in chances of
thunderstorms during the day with thunderstorms diminishing as
the front moves south of the area late Tuesday evening.
Potential for severe thunderstorms remains low with the main
concern being drier air moving in just behind the front Tuesday
evening. With the front just south of the area on Wednesday and
slightly drier air in place instability will be lower yet expect
to reach the convective temperature so will still have potential
for late afternoon and evening thunderstorms. With models
agreeing the front will be south of the forecast area on
Wednesday have lowered pops slightly. Temperatures will be in
the mid 80s to around 90 for afternoon highs with overnight lows
in the mid 60s to around 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will move across the Mid Atlantic States on
Thursday then settle offshore of the Carolinas Thursday night.
On Friday this high will slide further into the Atlantic with
southerly flow returning Gulf moisture to the area. With weak
upper level troughing remaining over the eastern US will see
chances of thunderstorms increasing for Friday through the
weekend. With the southerly flow will see pwat values increase
to 1.75 inches or greater for Friday onward which will increase
the potential for heavy rainfall. Temperatures will be near
normal through the long term.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions expected through the TAF period outside of
showers and thunderstorms during the afternoon and evening hours.

Currently much of the cwa is experiencing some thin cirrus and
developing low-level scattered cumulus. Showers and
thunderstorms are expected to develop off to the west of all taf
sites late in the afternoon, and then spread eastward through
the evening. There still remains some uncertainty in convective
initiation, but isolated to scattered activity expected to
begin between 20-22z. Will continue with current forecast of
having vcts in tafs around that time frame, and will amend
forecasts to account for coverage and movement of activity.
Winds will be out of the west-southwest to around 5 to 10
knots through the period.

EXTENDED AVIATION OUTLOOK...A cold front will stall over the
region through much of the week. The front will help support
scattered thunderstorms and possible restrictions each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 29, 3:24 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 PM EDT Mon May 29 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
424 PM EDT Mon May 29 2017

...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are again expected to develop during the
afternoon on Tuesday with some possibly reaching severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotters should be on alert for activation.

In the hours before

Special weather statement, May 29, 3:42 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
442 PM EDT MON MAY 29 2017

GAZ040-063-064-SCZ018-025-292145-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
442 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHWESTERN MCDUFFIE...LINCOLN...WESTERN EDGEFIELD AND MCCORMICK
COUNTIES...

At 441 PM EDT, a strong thunderstorm was located near Washington,
moving east-northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. The storm may intensify. Boaters on Strom Thurmond Lake
should prepare for threatening weather this evening.

Locations impacted include...
McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown State Park,
Parksville, Plum Branch, Willington, Mount Carmel and Modoc.

LAT...LON 3364 8261 3363 8261 3365 8258 3365 8249
      3382 8259 3386 8257 3386 8261 3398 8265
      3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8234 3397 8231
      3398 8228 3376 8213 3356 8263 3360 8265
TIME...MOT...LOC 2041Z 260DEG 23KT 3374 8282

awp

The radar

The Greer radar (KGSP), 128 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
May 29, 4:27 PM EST to 4:32 PM EST
Where
Lincoln County, 1.8 mi SW of Lincolnton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.760, -82.500

Lincoln County EM reported hail just larger than penny size.

Thunderstorm Wind, Lincoln

When
May 29, 4:27 PM EST to 4:32 PM EST
Where
Lincoln County, 2.21 mi SW of Lincolnton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.760, -82.510

Lincoln Co EM reported trees down on Hwy 378.

Hail, Lincoln

When
May 29, 5:45 PM EST to 5:50 PM EST
Where
Lincoln County, 0.57 mi W of Lincolnton Prater Ar
Measured
1 in hail
Reported by
Public
Coordinates
33.850, -82.490

Public reported quarter size hail on Elberton Hwy.

Thunderstorm Wind, Columbia

When
May 29, 6:22 PM EST to 6:27 PM EST
Where
Columbia County, Grovetown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -82.200

County dispatch reported trees down near the intersection of Old Berzelia Rd and Newmantown Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697116, 697118, 697117, 697119.